Valid Inequalities for Separable Concave Constraints with Indicator Variables

Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 9682)


We study valid inequalities for a set relevant for optimization models that have both binary indicator variables, which indicate positivity of associated continuous variables, and separable concave constraints. Such models reduce to a mixed-integer linear program (MILP) when the concave constraints are ignored, and to a nonconvex global optimization problem when the binary restrictions are ignored. In algorithms to solve such problems to global optimality, relaxations are traditionally obtained by using valid inequalities for the MILP ignoring the concave constraints, and by independently relaxing each concave constraint using the secant obtained from the bounds of the associated variable. We propose a technique to obtain valid inequalities that are based on both the MILP and the concave constraints. We begin by analyzing a low-dimensional set that contains a single binary indicator variable, a single concave constraint, and three continuous variables. Using this analysis, for the canonical Single Node Flow Set (SNFS), we demonstrate how to “tilt” a given valid inequality for the SNFS to obtain additional valid inequalities that account for separable concave functions of the arc flows. We present computational results demonstrating the utility of the new inequalities on a fixed plus concave cost transportation problem. To our knowledge, this is one of the first works that simultaneously convexifies both nonconvex functions and binary variables to strengthen the relaxations of practical mixed integer nonlinear programs.


Mixed integer nonlinear programming Global optimization Valid inequalities 



The work was supported in part by the U.S. Department of Energy, Office of Science, Office of Advanced Scientific Computing Research, Applied Mathematics program under contract number DE-AC02-06CH11357.


  1. 1.
    Atamtürk, A., Narayanan, V.: Conic mixed integer rounding cuts. Math. Program. 122, 1–20 (2010)MathSciNetCrossRefMATHGoogle Scholar
  2. 2.
    Balas, E.: Disjunctive programming. In: Annals of Discrete Mathematics 5: Discrete Optimization, pp. 3–51. North Holland (1979)Google Scholar
  3. 3.
    Berthold, T., Heinz, S., Vigerske, S.: Extending a CIP framework to solve MIQCPs. In: Lee, J., Leyffer, S. (eds.) Mixed Integer Nonlinear Programming. The IMA Volumes in Mathematics and its Applications, vol. 154, pp. 427–444. Springer, Heidelberg (2012)CrossRefGoogle Scholar
  4. 4.
    D’Ambrosio, C., Lodi, A., Wiese, S., Bragalli, C.: Mathematical programming techniques in water network optimization. Eur. J. Oper. Res. 243(3), 774–788 (2015)MathSciNetCrossRefGoogle Scholar
  5. 5.
    Dong, H., Linderoth, J.: On valid inequalities for quadratic programming with continuous variables and binary indicators. In: Goemans, M., Correa, J. (eds.) IPCO 2013. LNCS, vol. 7801, pp. 169–180. Springer, Heidelberg (2013)CrossRefGoogle Scholar
  6. 6.
    Frangioni, A., Gentile, C.: Perspective cuts for a class of convex 0–1 mixed integer programs. Math. Program. 106, 225–236 (2006)MathSciNetCrossRefMATHGoogle Scholar
  7. 7.
    Gu, Z., Nemhauser, G.L., Savelsbergh, M.W.P.: Lifted flow cover inequalities for mixed 0–1 integer programs. Math. Program. 85, 439–467 (1999)MathSciNetCrossRefMATHGoogle Scholar
  8. 8.
    Gu, Z., Nemhauser, G.L., Savelsbergh, M.W.P.: Sequence independent lifting in mixed integer programming. J. Comb. Optim. 4(1), 109–129 (2000)MathSciNetCrossRefMATHGoogle Scholar
  9. 9.
    Guisewite, G.M., Pardalos, P.M.: Minimum concave-cost network flow problems: applications, complexity, and algorithms. Ann. Oper. Res. 25, 75–100 (1990)MathSciNetCrossRefMATHGoogle Scholar
  10. 10.
    Horst, R., Tuy, H.: Global Optimization. Springer, New York (1993)CrossRefMATHGoogle Scholar
  11. 11.
    Humpola, J., Fügenschuh, A.: A new class of valid inequalities for nonlinear network design problems. Technical report 13–06, ZIB, Konrad-Zuse-Zentrum für Informationstechnik Berlin (2013)Google Scholar
  12. 12.
    Martin, A., Möller, M., Moritz, S.: Mixed integer models for the stationary case of gas network optimization. Math. Program. 105(2), 563–582 (2006)MathSciNetCrossRefMATHGoogle Scholar
  13. 13.
    Misener, R., Floudas, C.A.: ANTIGONE: algorithms for coNTinuous/integer global optimization of nonlinear equations. J. Glob. Optim. 59, 503–526 (2014)MathSciNetCrossRefMATHGoogle Scholar
  14. 14.
    Nemhauser, G.L., Wolsey, L.A.: Integer and Combinatorial Optimization. Wiley-Interscience, Hoboken (1988)CrossRefMATHGoogle Scholar
  15. 15.
    Padberg, M.W., Van Roy, T.J., Wolsey, L.A.: Valid linear inequalities for fixed charge problems. Oper. Res. 33(4), 842–861 (1985)MathSciNetCrossRefMATHGoogle Scholar
  16. 16.
    Papageorgiou, D.J., Toriello, A., Nemhauser, G.L., Savelsbergh, M.W.P.: Fixed-charge transportation with product blending. Trans. Sci. 46(2), 281–295 (2012)CrossRefGoogle Scholar
  17. 17.
    Sahinidis, N.V.: BARON: a general purpose global optimization software package. J. Glob. Optim. 8, 201–205 (1996)MathSciNetCrossRefMATHGoogle Scholar
  18. 18.
    Üster, H., Dilaveroğlu, S.: Optimization for design and operation of natural gas transmission networks. Appl. Energy 133, 56–69 (2014)CrossRefGoogle Scholar
  19. 19.
    Van Roy, T., Wolsey, L.A.: Valid inequalities for mixed 0–1 programs. Discrete Appl. Math. 14(2), 199–213 (1986)MathSciNetCrossRefMATHGoogle Scholar

Copyright information

© Springer International Publishing Switzerland 2016

Authors and Affiliations

  1. 1.Department of Computer SciencesUniversity of Wisconsin-MadisonMadisonUSA
  2. 2.Department of Industrial and Systems EngineeringUniversity of Wisconsin-MadisonMadisonUSA

Personalised recommendations